Prescribed Medication can also cause Weight Gain

2
- Advertisement -

Maintaining a healthy weight is a struggle for the majority of the people. It has been projected that 70% of people in the US exceed their recommended body mass index (BMI). People often assume that lack of exercise and diet are the primarily responsible for it. Yes, undoubtedly it is true but there are a few hidden factors that also contribute to your overweight body. And one such factor is side effects from medication. Usually, prescribed drugs for diabetes, depression, high blood pressure or mood disorders can add to those undesired extra pounds. However, not all patients gain weight from every drug that marks the side-effects from medicines.

Weight gain is a common side effect of a number of medications. For most of the drugs it is not yet known that what exactly causes weight gain. There are medicines that increase your appetite, some cause fluid retention and gradually lead to weight gain. Often the weight gain through drugs is slow and becomes difficult to distinguish between the weight gain from a medicine and weight gain from other reasons. Therefore, patient should not take or stop taking medicines without consulting a doctor. You may find some drugs need to be slowly stopped as abrupt discontinuation may lead to sudden side effects and ultimately leads to weight gain. Your doctor may suggest alternative medicines that are less likely to cause weight gain.

Gain Healthy Weight

Antipsychotics/Mood Disorder:

Patients can gain 7 to 10% of their body weight through these drugs including clozaril, Zyprexa or Risperdal. These drugs contain antihistaminic activity and block serotonin which contributes to the mechanism of weight gain. Studies have shown that an enzyme called AMP-kinase is elevated in the brain of those who use antipsychotics that can block brain histamine-1 receptor. This boosts your appetite and cause weight gain. Such drugs can also impair glucose tolerance and glucose control and lead to insulin resistance. Fasting blood glucose should be diagnosed before anyone starts the antipsychotic treatment.

Diabetes medications:

A few oral medicines for type2 diabetes including glipizide, rosiglitazone, rosiglitazone and glyburide can make your body gain weight. These agents enhance the insulin production which lower the blood sugar level and finally elevate your appetite. Also injectable insulin that lowers the blood sugar level and stimulate your hunger can lead to weight gain.

Steroids:

Steroids also known as corticosteroids are often prescribed for several health conditions such as autoimmune disorders, arthritis, skin disorders or asthma. Drugs like hydrocortisone, prednisone and cortisone included in corticosteroids can lead to puffiness and weight gain.

Antidepressants:

Research shows that 25% of people taking antidepressants experience severe weight gain. Antidepressants such as Nardi, Prozac, Zoloft, Paxil, Elavil, Lexapro and Parnate cause weight gain but not before six month or more. However, remember, all these drugs do not encourage weight gain in all patients.

Antihistamines:

Antihistamines such as Zyrtec, fexofenadine and antagonize histamine H1 receptors have been closely related to weight gain. Antihistaminic activity increases the appetite and increase body fat. Often the researcher has often compared the use of antihistamines with obesity. Users of fexofenadine and cetirizine has significantly shown greater BMI, insulin levels, waist circumference and body weight

High blood pressure medicines:

Cardura and Inderal the common high blood pressure medicines can increase your body weight because they cause high water retention. These drugs also cause fatigue making a patient become less active and gradually put on weight. In addition, Beta blockers used for treating high blood pressure and tremor such as Lopressor Tenormin and Inderal are linked with increase in body weight.

Seizures/Mood Stabilizers:

Depakote, Depakene and Lithium are used to treat bipolar disorder, epilepsy and for migraine prevention. These medicines contain valproic acid that boosts your craving for food and ultimately increase body weight.

Oral contraceptive drugs:

Birth control pills are often blamed for weight gain. The long-acting injectable progestin called depot medroxyprogesterone acetate or DMPA is associated with severe weight gain symptoms.

Consult a renowned weight loss clinic for further inquiries and make your body weight as healthy as possible.


Leave a Reply

2 Comments on "Prescribed Medication can also cause Weight Gain"

Notify of
avatar
Sort by:   newest | oldest | most voted
George Godin
Guest

Hello Stuart!

I just love reading this article of yours. Some people do believe that lack of exercise causes a person to be obese. Yes, it is somewhat true but medications can also cause weight gain. I have actually noticed it because my friend is taking medicines for high blood pressure and now she is gaining weight. Thank you for this excellent post of yours.

Scott
Guest
Very true that many medications have weight gain as a side effect. There are also many meds that have even more serious side effects than just gaining weight. You mention Risperdal, which is a highly effective atypical antipsychotic. It’s used to help treat the symptoms of a number of different mental illnesses, and it unfortunately can also lead to gynecomastia, or breast growth in males. The weight gain that accompanies it can mask the breast growth until it is too late and the only corrective measures available are to have them surgically removed. Diet, exercise, and a healthy lifestyle are… Read more »
wpDiscuz